Tornadoes · United States · Alabama · 2019
EF0 tornado, Monrovia to Meridianville, Alabama, December 16, 2019
From Monrovia to Meridianville, this EF0 tornado ran 3.2 miles across Madison County on December 16, 2019, touching down at 6:05 PM CST and reaching 37 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 16, 2019
- Touchdown
- 6:05 PM CST (00:05 UTC)
- Lifted
- 6:12 PM CST (00:12 UTC)
- On the ground
- 7 minutes
- Path length
- 3.2 miles (5.1 km)
- Path width
- 37 yards (34 m)
- Deaths
- 0
- Injuries
- 0
- County
- Madison County
- Touchdown point
- 34.859, -86.625
- Lift-off point
- 34.862, -86.571
- Record number
- 1912161805-01
The damage survey
36 damage points were recorded along this path by NWS ABR and NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- roof failure at window and rafters in attic
- Fence damage across street. Start point of tornado skipping along path.
- End point of the Monrovia tornado.
- two small billboards toppled over, metal carport blown over too. END POINT.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
During the late afternoon and evening hours, a broken line of severe thunderstorms pushed rapidly east across north Alabama. The thunderstorms produced at least (6) tornadoes, numerous reports of wind damage and a couple reports of large hail in north Alabama.
Minor tree damage was noted just north of Harbin Road on Summer Cove Circle. The tornado started producing sporadic tree damage on Pettus Road as it approached the Summerfield Subdivision. It skipped along a path producing major structural damage off of Running Brook Court, removing nearly two thirds of a roof here. Minor roof and siding damage occurred to surrounding homes here as well. It was this damage that was rated EF-1, with wind speeds of 105 mph. Along Sarah Jane Drive, tornadic winds lifted up an awning and caused damage to a home, windows were broken and fences were not only blown over but broken apart and lofted onto and into a house on Jasmine Drive. This house experienced damage from additional debris along with fence segments and posts that impaled the home. Minor damage was noted as the tornado proceeded to move northeast with small branches and shingle damage observed in the Legacy neighborhood. A small outdoor metal shed was damaged and several trees were snapped or uprooted along Douglass Road near Golden Oak Drive before it lifted.
A tornado developed northeast of Liberty Hill Road, downing numerous trees in a wooded area on a farm. From there, it approached Monroe Road, with sporadic tree damage noted through the Spencer Lake and Spencer Estates Subdivisions. Minor roof damage was noted to a couple of homes in Spencer Lake, with one home on Madelyn Drive sustaining moderate roof damage, spraying shingles and debris northeast into a field. It was at this point that the tornado was rated EF-0, with wind speeds of 80 mph. Additional minor tree and roof damage was noted in Spencer Estates, uprooting a large magnolia tree. The tornado moved toward U.S. Highway 231 and damaging a billboard before dissipating on the east side of the highway.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Dec 16, 2:10 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 16, 2:10 PM CST, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 210 PM CST Mon Dec 16 2019 .NEAR TERM...(Tonight) Issued at 210 PM CST Mon Dec 16 2019 Current observations across the Tennessee Valley have warmed into the upper 60s to lower 70s with sfc dewpts around 60. Visible satellite shows low clouds that have been around all morning slowly eroding away from the south, which at times have allowed for a few peaks of sunshine. While a total clearing is not expected, any sunshine could further warm up temperatures a few degrees. The main line of storms as of 19z is over western MS and eastern AR and moving northeastward. Some isolated cells ahead of the main line have reach far northeast MS and may impact our far western zones early this afternoon. The main concern for the area is severe weather potential with storms just ahead/along the cold front as is crosses the area late this afternoon into the early evening. Current timing of storms remains similar to previous forecast with storms entering northwestern AL by 22z and continuing to move eastward this evening. Regarding severe potential, a typical high shear low CAPE day across northern AL. However, given shear profile, damaging winds and tornadoes are possible. Expected storm mode is multicellular with potential for some isolated supercells especially if an isolated cell develops ahead of the main line of storms. Regardless of storm mode, tornadoes cannot be rules out with a line of storms especially with 0-3 km shear around 50kts. Once main line of storms moves through, stratiform rain is expected to continue into the overnight hours and gradually ending before sunrise. Behind the front, temperatures plummet down into the upper 30s in western zones to lower 40s in eastern zones. .SHORT TERM...(Tuesday through Wednesday) Issued at 210 PM CST Mon Dec 16 2019 Much cooler in the short term period compared to today post front. Large dome of high pressure will dominate the weather through Wednesday resulting in dry weather. However, temperatures will struggle to reach 50 both Tuesday and Wednesday with most locations "high" for the day on Tuesday occurring at midnight as the cold front moves through. .LONG TERM...(Wednesday night through Sunday) Issued at 210 PM CST Mon Dec 16 2019 More seasonable conditions are expected for much of the extended portion of the forecast period, beginning Thursday morning. A ridge of high pressure both aloft and at the sfc slide across the area during the day Thursday, making for a sunny and cool day. Daytime highs will top out in the lower 50s, which is a couple of degrees below normal, after starting out in the middle to upper 20s. This is by far the coldest day of the extended portion of the forecast period, before a gradual warmup is expected for the weekend. An upper trof that dug across the Intermountain W will arrive in the TN Valley during the day Friday, with cloud cover increasing and WAA showers overspreading the area. Coverage is expected to be spotty at best due to the dry airmass already in place, and despite S/SW winds pumping moisture Nwrd into our area, we won't be able to recover much other than to get a few showers as the upper level system traverses the area Friday night and Saturday. As such, low-end PoPs were retained this timeframe, with temps in the middle to upper 50s for highs this weekend, and morning lows in the upper 30s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1114 AM CST Mon Dec 16 2019 At the start of the TAF period high end MVFR to low end VFR across northern AL with winds gusting to 25 knots out of the south. Gusty winds are expected to continue through the duration of this TAF period. Current visible satellite shows some erosion of the low clouds in central AL, but at this time not confident how far north the clearing makes it. Conditions then deteriorate as a cold front with thunderstorms approaches the area from the west starting around 22z at KMSL and shortly after at KHSV. Thunderstorms over the terminals are only expected for a few hours before stratiform rain lingers behind the main line of storms. Conditions will slowly improve by sunrise tomorrow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...GH SHORT TERM...GH LONG TERM...12 AVIATION...GH For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CST Mon Dec 16 2019 ALZ001>010-016-TNZ076-096-097-171130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening as a cold front approaches the area from the west. Damaging winds, severe hail, and tornadoes are all possible with storms this evening. Locally heavy rain and some minor flooding is also possible. Storms end from west to east overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested between 3pm and 11pm.
In the hours before
Local storm report, Dec 16, 4:59 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 7 W CHEROKEE 34.74N 88.09W
12/16/2019 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
SOUTH OF HWY 72.
&&
AMPLocal storm report, Dec 16, 5:40 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
540 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 5 SSW TUSCUMBIA 34.66N 87.73W
12/16/2019 COLBERT AL PUBLIC
SEVERAL STRUCTURES DAMAGED IN THE COLBERT
HEIGHTS AREA. POSSIBLE TORNADO. TIME
ESTIMATED FROM RADAR.
&&
AMPThe surface observations
Huntsville/Madison County Exec (MDQ), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the touchdown began at 00:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 16, 2019
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 16 | 10:10 AM CST | EF1 | Bossier Parish, LA | 26.2 | 250 | $520,000 | ||
| December 16 | 10:29 AM CST | EF2 | Rapides Parish, LA | 3.6 | 147 | $200,000 | ||
| December 16 | 11:08 AM CST | EF1 | Claiborne, LA to MS | 11.7 | 600 | $84,000 | ||
| December 16 | 11:10 AM CST | EF3 | Beauregard Parish, LA | 62.6 | 550 | 1 | $25 million | |
| December 16 | 11:48 AM CST | EF1 | Warren, MS | 22.3 | 616 | $502,000 | ||
| December 16 | 2:34 PM CST | EF2 | Franklin, MS | 4.2 | 720 | $125,000 | ||
| December 16 | 2:34 PM CST | EF3 | Amite, MS | 30.3 | 880 | 3 | $500,000 | |
| December 16 | 3:18 PM CST | EF0 | Amite, MS | 5.0 | 50 | |||
| December 16 | 3:39 PM CST | EF1 | Amite, MS | 1.6 | 75 | |||
| December 16 | 3:41 PM CST | EF1 | Union, MS | 9.3 | 300 | 1 | $250,000 | |
| December 16 | 3:42 PM CST | EF1 | Tangipahoa Parish, LA | 4.9 | 75 | |||
| December 16 | 3:45 PM CST | EF0 | Calhoun, MS | 2.6 | 60 | $10,000 | ||
| December 16 | 3:53 PM CST | EF2 | Lee, MS | 9.4 | 250 | $750,000 | ||
| December 16 | 3:55 PM CST | EF0 | Lee, MS | 2.2 | 80 | $10,000 | ||
| December 16 | 4:04 PM CST | EF0 | Lincoln, MS | 0.4 | 50 | $40,000 | ||
| December 16 | 4:14 PM CST | EF0 | Prentiss, MS | 0.3 | 75 | $50,000 | ||
| December 16 | 4:27 PM CST | EF1 | Tishomingo, MS | 3.5 | 150 | $350,000 | ||
| December 16 | 4:41 PM CST | EF2 | Marion, MS | 7.4 | 350 | $300,000 | ||
| December 16 | 4:44 PM CST | EF2 | Lawrence, MS | 10.7 | 600 | 1 | $585,000 | |
| December 16 | 4:50 PM CST | EF1 | Colbert, AL | 0.7 | 75 | |||
| December 16 | 4:52 PM CST | EF2 | Colbert, AL | 8.2 | 250 | |||
| December 16 | 4:55 PM CST | EF0 | Lawrence, TN | 3.8 | 25 | $15,000 | ||
| December 16 | 4:56 PM CST | EF1 | Marion, MS | 6.2 | 440 | $50,000 | ||
| December 16 | 5:08 PM CST | EF2 | Lawrence, AL | 18.5 | 370 | 2 | ||
| December 16 | 5:17 PM CST | EF3 | Lamar, MS | 5.8 | 560 | $510,000 | ||
| December 16 | 5:19 PM CST | EF3 | Simpson, MS | 18.6 | 1,320 | $705,000 | ||
| December 16 | 5:20 PM CST | EF1 | Lauderdale, AL | 2.9 | 500 | |||
| December 16 | 5:30 PM CST | EF1 | Limestone, AL | 9.5 | 50 | |||
| December 16 | 5:41 PM CST | EF0 | Marshall, TN | 3.5 | 50 | $15,000 | ||
| December 16 | 5:50 PM CST | EF0 | Lincoln, TN | 3.2 | 50 | |||
| December 16 | 5:54 PM CST | EF1 | Madison, AL | 1.3 | 25 | |||
| December 16 | 5:59 PM CST | EF3 | Jones, MS to AL | 61.2 | 350 | 2 | $1.2 million | |
| December 16 | 8:07 PM CST | EF2 | Marengo, AL | 6.0 | 350 | 3 | ||
| December 16 | 9:03 PM CST | EF0 | Hale, AL | 5.3 | 300 | |||
| December 16 | 9:49 PM CST | EF0 | Bibb, AL | 3.1 | 200 | |||
| December 16 | 10:00 PM CST | EF1 | Bibb, AL | 2.6 | 300 | |||
| December 16 | 10:07 PM CST | EF0 | Shelby, AL | 2.3 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.